Side effects for abusing fentanyl patches

Nurses General Nursing

Published

I know of a friend who is abusing 75 mcg fentanyl patches. This person is sucking all of the liquid out of the patch I wanted to know if anyone knew of the side effects (I would think they would be more dangerous than just putting it on transdermally) I am going to confront this person but I want proof so if any of the side effects are occuring to her body she will know even if she doesn't admit it. I tried to look it up online but nothing is really stating any side effects if you suck out the gel it only states about transdermal use. Please if you have any information share it with me I would greatly appreciate it

justiceforjoy

172 Posts

Are these patches prescribed for your friend? How do you know they are "sucking" the medicine out of the patch?

Day83

16 Posts

someone told mei was just wondering what the side effects were I cannot seem to find the info online anywhere

ohmeowzer RN, RN

2,306 Posts

Specializes in ob/gyn med /surg.

yikes , fentanyl is very powerful and dangerous . she could have some very bad side effects , they are timed released.. she could end up dead ( one bad side effect).. it isn't ment to be sucked , she needs a psych consult and be a legal pt because she is a danger to herself... i bet it tastes nasty... this girl needs help and fast...

TheCommuter, BSN, RN

102 Articles; 27,612 Posts

Specializes in Case mgmt., rehab, (CRRN), LTC & psych.

Moved to the General Nursing Discussion.

leslie :-D

11,191 Posts

I know of a friend who is abusing 75 mcg fentanyl patches. This person is sucking all of the liquid out of the patch I wanted to know if anyone knew of the side effects (I would think they would be more dangerous than just putting it on transdermally) I am going to confront this person but I want proof so if any of the side effects are occuring to her body she will know even if she doesn't admit it. I tried to look it up online but nothing is really stating any side effects if you suck out the gel it only states about transdermal use. Please if you have any information share it with me I would greatly appreciate it

your friend has a high probability of overdosing and dying, if ingesting the fentanyl orally.

do a search of "fentanyl patch abuse" and you will get the info you need.

here is 1 link:

Abuse of High-Potency Fentanyl Skin Patches Linked to Hundreds of Deaths

http://www.drug-addiction.com/fentanyl_abuse.htm

leslie

Specializes in Cardiac.

The side effects are OD and death. THe patch is 75 mcg PER HOUR and the patches are for 3 days of continuous use.

The fact that your friend is an drug addict is also concerning.

SunnyAndrsn

561 Posts

Specializes in LTC/Rehab, Med Surg, Home Care.

your friend is an addict who doesn't care what the side effects are, if she/he is willing to "suck" the medication out of the patch. I'm assuming this person is in the medical field, since they have access to the patches? Or is it prescribed? If they are in the medical/nursing field, you have an obligation to report them.

Your friend needs help, ASAP. Not a list of side effects.

traumarns

54 Posts

took care of young dude who ate a 100 mcg fent patch. did the math it is about 7000 mcg of fent in one sitting. he was found down in his own vomit many hrs later. extremely high dose narcan barely made a dent. he is LUCKY to be alive, although he now has major brain damage.

i hear this is the latest trend with the prescription drug addicts.

if your friend is really doing this, she is lucky she has not od'd yet. that is a ridiculous amount of fent to ingest.

Andrew, RN

93 Posts

Specializes in Pyschiatry/Behavioral (Inpatient).

Your friend needs to get professional help for their addiction. They can get treatment that is confidential and it will save their life. They have a problem and they need help. Relay this to them, this is very serious. You may end up saving their life if you can talk them into getting help.

momandstudent

237 Posts

I had (reiterate the word "had") a cousin who used the patches. I guess him and his friends would dry them out and snort them. Eventually he went to treatment. Then got back into the prescription drug use (this was his favorite), had a very bad accident and was prescribed the patch for pain relief. About two weeks ago, his father found him dead in his bedroom. Six weeks before he turned 30. So far, autopsy showed that he died the night before, right after falling asleep. The tox report showed no "extra" amounts of drugs in his system but we are still waiting to hear about the fent. patch amount. Please, do not worry about the s/sx of abuse. Get your friend the help now. I cannot plead with you enough. I spent many hours talking to my cousin when he wanted to give in to the temptation. Eventually the temptation won him again and he quit talking to my husband and I. Please...seek out the resources YOU need and intervene NOW before it's too late.

+ Add a Comment

By using the site, you agree with our Policies. X